Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 241, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2020, 6:55 PM EDT for Chattooga County, Dade County, Walker County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 21, 2020, 7:29 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chattooga County, GA, Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:00 PM EDT | TSTM WND DMG | Cloudland, GA | MULTIPLE TREES DOWN. SOME SHINGLES HALFWAY PEELED ON ROOF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150
WUUS52 KFFC 212255
SVRFFC
GAC055-083-295-212345-
/O.NEW.KFFC.SV.W.0241.200721T2255Z-200721T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
655 PM EDT Tue Jul 21 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Walker County in northwestern Georgia...
Southwestern Dade County in northwestern Georgia...
Northwestern Chattooga County in northwestern Georgia...
* Until 745 PM EDT.
* At 654 PM EDT, a severe thunderstorm was located over Cloudland, or
9 miles northwest of Summerville, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Menlo and Cloudland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3473 8552 3471 8535 3448 8539 3446 8550
3472 8556
TIME...MOT...LOC 2254Z 172DEG 12KT 3454 8549
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
817
WWUS52 KFFC 212315
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
715 PM EDT Tue Jul 21 2020
GAC083-212324-
/O.CAN.KFFC.SV.W.0241.000000T0000Z-200721T2345Z/
Dade GA-
715 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DADE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3470 8549 3472 8547 3471 8535 3453 8538
3457 8550
TIME...MOT...LOC 2314Z 192DEG 7KT 3459 8540
$$
GAC055-295-212345-
/O.CON.KFFC.SV.W.0241.000000T0000Z-200721T2345Z/
Walker GA-Chattooga GA-
715 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN WALKER AND NORTHWESTERN CHATTOOGA COUNTIES...
At 714 PM EDT, a severe thunderstorm was located over Center Post, or
8 miles north of Summerville, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Walker and northwestern Chattooga Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3470 8549 3472 8547 3471 8535 3453 8538
3457 8550
TIME...MOT...LOC 2314Z 192DEG 7KT 3459 8540
HAIL...1.00IN
WIND...60MPH
$$469
WWUS52 KFFC 212329
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
729 PM EDT Tue Jul 21 2020
GAC055-295-212339-
/O.CAN.KFFC.SV.W.0241.000000T0000Z-200721T2345Z/
Walker GA-Chattooga GA-
729 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALKER AND
NORTHWESTERN CHATTOOGA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3470 8549 3472 8547 3471 8535 3453 8538
3457 8550
TIME...MOT...LOC 2326Z 172DEG 12KT 3464 8541
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:42 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 21, 2:42 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 242 PM EDT Tue Jul 21 2020 ...Afternoon Area Forecast Discussion for Tuesday, July 21... .SHORT TERM /Tonight through Wednesday Night/... Weak ridging aloft is expected to continue through the forecast period. It's full on summer and convection has already fired across much of the forecast area and should continue through the rest of the afternoon and evening tapering off overnight. Strong daytime heating today should lead to moderate instability allowing for a few strong to isolated severe storms possible. The main threats for today will be damaging winds, hail, periods of heavy rain, and frequent lightning. Wednesday will bring a similar story as today with weak ridging aloft and slightly higher pops across the northern tier. Again, a strong to isolated severe storm can't be ruled out. High temperatures this afternoon are expected to reach the mid 90s to near 100 degrees, outside of the mountains where highs are forecast in the 80s. Overnight temperatures are forecast to be around 5-8 degrees above average with lows mainly in the 70s. Temperatures on Wednesday are forecast to be fairly similar to this afternoon, but slightly cooler across portions of northern Georgia due to increased cloud cover. In addition, heat index values today and Wednesday are fairly widespread in the 100 to 104 range with a few isolated spots hitting 105 degrees. Will continue to monitor as heat index values approach Heat Advisory levels over the next couple of days, especially across portions of central Georgia. Reaves .LONG TERM /Thursday through Tuesday/... Thursday begins with ridging building over the Great Plains as a potent shortwave moves along a trough over the western CONUS. Along the bottom of the larger high which extends out over the Atlantic, a tropical wave will be centered over the northern Gulf of Mexico moving west. The ridge will continue to build as a result of latent heat release from expected storms over the northern plains and the movement of the tropical wave into the Gulf coast of Texas, eventually breaking over the eastern CONUS. This may bring a brief bit of relief to the CWA towards the beginning of next week as some lower PWATs are able to filter in underneath that breaking wave, though plenty of uncertainty remains around that scenario, and may depend on the development of the tropical wave within the gulf. The result of all this for the CWA is two-fold: continued diurnally driven thunderstorms and continued heat. The ridging that will be in place over the CWA is not forecast to be very strong, especially given that we will be in a bit of a weakness between the summertime high dominating the Atlantic and the building ridge to the west. Convective temperatures are expected to be reached, allowing for our daily storms to continue. Additionally, with copious moisture remaining in place, day time heat indices will continue to regularly venture into the low 100s for the time being. As stated above, we could see some relief from at least the storms early next week, but plenty of uncertainty is around that scenario. Lusk && .AVIATION... 18Z Update... Mainly VFR cigs expected to continue through the forecast period. Isold to Sct SHRA/TSRA will continue through this afternoon/evening, but should diminish after 02Z. Winds will remain fairly light around 4-8kts through this afternoon on the W side, before diminishing after sunset and becoming more variable overnight. Some sct fog possible overnight and into morning hours before SHRA/TSRA expected again Wed afternoon and evening. Have included a prob30 for TSRA to show potential for Wed. //ATL Confidence...18Z Update... Medium on wind direction. Medium to high confidence on all other elements. Reaves && .PRELIMINARY POINT TEMPS/POPS... Athens 74 94 73 93 / 20 40 30 40 Atlanta 74 92 74 92 / 20 40 30 40 Blairsville 68 84 67 84 / 30 60 40 60 Cartersville 73 91 72 92 / 30 50 30 40 Columbus 75 95 74 96 / 10 30 20 20 Gainesville 72 90 72 90 / 30 50 30 60 Macon 73 96 73 95 / 10 30 20 30 Rome 73 91 72 93 / 30 60 30 60 Peachtree City 73 92 72 93 / 20 40 30 30 Vidalia 74 95 74 95 / 10 30 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reaves LONG TERM....Lusk AVIATION...Reaves
Hazardous weather outlook, Jul 21, 12:03 PM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1203 PM EDT Tue Jul 21 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221615- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1203 PM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will develop once again this afternoon. A few strong to potentially severe storms will be possible with damaging winds, large hail, locally heavy rain, and frequent cloud to ground lightning being the main threats with any storms this afternoon and evening. The main focus for storms will be across the far northern sections. Heat indices will briefly reach 105 degrees across portions of Central Georgia this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous thunderstorms are expected across the area. A few storms may be strong to severe with damaging winds, frequent lightning, hail and locally heavy rainfall. Heat index values of 100 to 105 degrees can be expected over much of the area outside of the mountains through Friday.
In the hours before
Local storm report, Jul 21, 5:56 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 ENE HAPEVILLE 33.66N 84.40W
07/21/2020 FULTON GA PUBLIC
3 TREES DOWN.
&&
EVENT NUMBER FFC2000937
BAKERLocal storm report, Jul 21, 6:03 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 3 N FIVE POINTS 34.29N 83.38W
07/21/2020 BANKS GA EMERGENCY MNGR
A COUPLE TREES WERE REPORTED DOWN IN THE VACINITY OF
WRITES MILL RD AND CARLAN RD IN SOUTHEASTERN BANKS
COUNTY
&&
EVENT NUMBER FFC2000938
THIEMLocal storm report, Jul 21, 6:06 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 4 WSW FORT YARGO STATE 33.95N 83.79W
07/21/2020 BARROW GA PUBLIC
MINOR ROOF DAMAGE CAUSED BY STRONG WINDS TO A HOME ON
LIVINGSTON CT NEAR WINDER
&&
EVENT NUMBER FFC2000939
THIEMLocal storm report, Jul 21, 6:18 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 1 NW DUNWOODY 33.96N 84.35W
07/21/2020 FULTON GA PUBLIC
SEVERAL SMALL TREES DOWN NORTH OF SANDY SPRINGS,
BLOCKING THE ROADWAY NEAR SPALDING DR AND PREACHTREE
DUNWOODY RD
&&
EVENT NUMBER FFC2000940
THIEMSpecial weather statement, Jul 21, 6:26 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
626 PM EDT Tue Jul 21 2020
GAZ011-212300-
Chattooga GA-
626 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHATTOOGA COUNTY UNTIL
700 PM EDT...
At 626 PM EDT...a strong thunderstorm was near Menlo, or near
Summerville...moving north at 15 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Summerville, Lyerly, Menlo, Cloudland, Berryton, Chattoogaville,
James H. Floyd State Park and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3454 8537 3444 8525 3432 8540 3436 8548
3453 8551
TIME...MOT...LOC 2226Z 201DEG 11KT 3444 8545
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jul 21, 6:46 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
646 PM EDT Tue Jul 21 2020
GAZ002-011-212315-
Chattooga GA-Walker GA-
646 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA AND
SOUTHWESTERN WALKER COUNTIES UNTIL 715 PM EDT...
At 646 PM EDT...a strong thunderstorm was over Cloudland, or 8 miles
west of Summerville...moving north at 15 mph.
HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Menlo and Cloudland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3468 8548 3463 8537 3448 8541 3445 8550
3462 8554
TIME...MOT...LOC 2246Z 170DEG 12KT 3451 8548
HAIL...0.88IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:16 PM EDT | Special Weather Statement | FFC | Polk | 29 min |
| Jul 20, 9:45 PM EDT | Special Weather Statement | FFC | Polk | 30 min |
| Jul 20, 10:15 PM EDT | Special Weather Statement | FFC | Polk | 15 min |
| Jul 20, 11:35 PM EDT | Special Weather Statement | FFC | Lumpkin | 25 min |
| Jul 21, 12:07 AM EDT | Special Weather Statement | FFC | Lumpkin | 23 min |
| Jul 21, 12:14 PM EDT | Special Weather Statement | FFC | Union | 31 min |
| Jul 21, 12:50 PM EDT | Special Weather Statement | FFC | Union | 25 min |
| Jul 21, 12:52 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin, Union | 23 min |
| Jul 21, 1:00 PM EDT | Special Weather Statement | FFC | Lumpkin | 30 min |
| Jul 21, 1:31 PM EDT | Special Weather Statement | FFC | Walker | 29 min |
| Jul 21, 1:50 PM EDT | Special Weather Statement | FFC | Morgan | 25 min |
| Jul 21, 2:05 PM EDT | Special Weather Statement | FFC | Henry | 25 min |
| Jul 21, 2:23 PM EDT | Special Weather Statement | FFC | Pickens | 67 min |
| Jul 21, 3:00 PM EDT | Special Weather Statement | FFC | Monroe | 30 min |
| Jul 21, 3:02 PM EDT | Special Weather Statement | FFC | Gwinnett | 28 min |
| Jul 21, 3:15 PM EDT | Special Weather Statement | FFC | Wilkes | 30 min |
| Jul 21, 3:17 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 43 min |
| Jul 21, 3:20 PM EDT | Special Weather Statement | FFC | Clarke | 25 min |
| Jul 21, 3:22 PM EDT | Special Weather Statement | FFC | Rockdale | 23 min |
| Jul 21, 3:31 PM EDT | Special Weather Statement | FFC | Barrow | 29 min |
| Jul 21, 3:44 PM EDT | Special Weather Statement | FFC | Greene | 31 min |
| Jul 21, 3:58 PM EDT | Special Weather Statement | FFC | Madison | 32 min |
| Jul 21, 4:00 PM EDT | Special Weather Statement | FFC | Murray | 30 min |
| Jul 21, 4:01 PM EDT | Special Weather Statement | FFC | Clayton | 29 min |
| Jul 21, 4:08 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 52 min |
| Jul 21, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fulton | 27 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 42 min |
| Jul 21, 4:19 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Pulaski | 41 min |
| Jul 21, 4:35 PM EDT | Special Weather Statement | FFC | Carroll | 25 min |
| Jul 21, 4:42 PM EDT | Special Weather Statement | FFC | Cobb | 33 min |
| Jul 21, 4:43 PM EDT | Special Weather Statement | FFC | Fayette | 32 min |
| Jul 21, 6:26 PM EDT | Special Weather Statement | FFC | Chattooga | 34 min |
| Jul 21, 6:46 PM EDT | Special Weather Statement | FFC | Chattooga | 29 min |
| Jul 21, 7:08 PM EDT | Special Weather Statement | FFC | Harris | 37 min |
| Jul 21, 7:28 PM EDT | Special Weather Statement | FFC | Walker | 32 min |
| Jul 21, 7:34 PM EDT | Special Weather Statement | FFC | Harris | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.